MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE INJECTOR; INJECTOR AND SHEATHSET

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE INJECTOR; INJECTOR AND SHEATHSET
Model Number NM-401L-0425
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
Customer reported product failed during the procedure, while the patient was awake with a scope in their nasopharynx.It was reported during a therapeutic steroid injection for subglottic stenosis procedure, 2 to 3 needles failed.According to the reporter, ¿all didn¿t flow outside of the patient when the needle was deployed (the fluid did flow when the needle was retracted)¿.According to the reporter needles were immediately discarded, and on opening a new box and checking the needle outside of the patient, the steroid flowed and were able to proceed, however, by the time the fourth needle was available, the reporter stated visibility in the patient was diminished due to secretions.The patient's tolerance was decreasing rapidly with gagging and coughing.According to the reporter, the intended procedure was completed.The reporter reported the intended procedure was completed with no additional treatment.This report patient identifier (b)(6), is related to reports with patient identifier (b)(6), (b)(6) (3 needles failed and were discarded).The fourth (4th) needle is reported under patient identifier (b)(6).
 
Additional Manufacturer Narrative
The subject device was not returned to olympus for the following reasons: the customer discarded the subject device.The subject device was not returned to olympus.Therefore, the reported phenomenon and condition of the device could not be confirmed.The subject device was manufactured on february 2020 based on the provided 3 digit lot information 02ka¿.The manufacture date cannot be identified since the subject device was not returned.Review of the device history record for the lot indicated found no anomaly with the event-related items.The record includes the following.Process inspection sheet.Quality inspection sheet.Nonconforming product report.The instruction manual contains the following descriptions, and it warns against this event.(rk1556 rev.01).The operator of this instrument must be a physician or medical personnel under the supervision of a physician and must have received sufficient training in clinical endoscopic technique.This manual does not explain or discuss clinical endoscopic procedures.Straighten out the instrument before inspecting it.The instrument can be damaged if it is coiled while the handle is operated.Operate the slider slowly, otherwise the tube could buckle.When inserting the instrument into the endoscope, retract the needle into the sheath, hold the instrument close to the biopsy valve, and keep it as straight as possible relative to the biopsy valve.Otherwise, the instrument could be damaged.Insert the instrument slowly.Abrupt insertion could damage the endoscope and/or instrument.Stop using the instrument if the insertion portion bends excessively during use.This could result in malfunction, such as failing to extend the needle or inject a fluid.The exact cause could not be conclusively identified by the following reason; the device was not retuned for the investigation.No abnormalities on the device was considered as no abnormalities were found in the device history record.From a similar complaint in the past, it was likely that the phenomenon occurred due to the compressive bucking on the needle tube.It is unlikely a unit with defective needle is shipped as the device undergo 100% inspection for appearance, needle operation and injection.Therefore the compressive buckling on the needle tube was likely caused when the needle was extended because of the great friction between the outer tube and the needle.It was likely that the friction between the outer tube and the needle increased by the following factors.The needle extended/retracted while the tube was coiled in inspection of operation.The slider was abruptly pushed.The kink of the tube.Angle of the distal end of the endoscope.Olympus will continue to monitor complaints for this device.

Brand Name
SINGLE USE INJECTOR
Common Device Name
INJECTOR AND SHEATHSET
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14714616
Report Number8010047-2022-10167
Device Sequence Number19399355
Product Code FBK
UDI-Device Identifier04953170260070
UDI-Public04953170260070
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K902736
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNM-401L-0425
Device Lot Number02KA
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2022
Initial Report FDA Received Date06/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NASOENDOSCOPE
Patient SexUnknown